Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Aspirin Use Linked to Macular Degeneration

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (51 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Australian researchers have found a link between regular aspirin use and the risk of macular degeneration. This age-related eye disease is a leading cause of blindness among senior citizens.

In the Blue Mountain Eye Study, investigators followed more than 2000 subjects for up to 15 years. During the decade and a half, participants had their eyes examined on four separate occasions. Special photographs were taken of their retinas to assess whether they developed macular degeneration. Nearly 10% of the people in the trial took aspirin on a regular basis.

After 15 years, the aspirin users were a little more than twice as likely to have developed wet macular degeneration. Over the entire 15-year period, about 9 percent of the aspirin users and almost 4 percent of those not using aspirin had developed wet macular degeneration. The investigators concluded that this risk is too small to change clinical practice at this time. An accompanying commentary in JAMA Internal Medicine concluded that "decisions about aspirin use are best made by balancing the risks against the benefits in the context of each individual's medical history and value judgments."

[JAMA Internal Medicine, online, Jan. 21, 2013]

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (51 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

With AMID in both eyes, was using vitamin e oil drops in eyes at bedtime with much success. My Dr. says do not do this. Is there a good oil to use for eye drops at bed time ?

I don't believe aspirin can cause macular degeneration. My mom hadn't taken aspirin in years and she had lost a lot of her sight at ninety eight. She took a lot of Tylenol. She took a lot of medication by the time she was ninety. Hardly took any medication before that. That when she started loosing her eye sight and hearing.

To me medication can be dangerous. I think that you would have to take an awful lot of aspirin to loose your eyesight.

headache strength or 81mg?

PEOPLE'S PHARMACY RESPONSE: In Australia, the heart disease prevention strength is 150 mg, not available in the US but approximately double 81 mg.

A glaring omission in this story is the dosage of Aspirin studied. And what was "regular" aspirin use mean? Hopefully, you will address these questions in a follow-up story if the data is available.

PEOPLE'S PHARMACY RESPONSE: The authors did not specify, but in the discussion they pointed out that the usual cardiovascular prevention dose of aspirin to be taken daily in Australia is 150 mg. So presumably that's what most of these people were taking.

I have been taking Aspirin 325 mg religiously every day for the last 12 years, my vision is 20/20. I am 67 YO.

I too would like to know if there is any evidence that turmeric contributes to macular degeneration. It is a blood thinner & I have the beginnings of macular degeneration. I get nose bleeds at 2 doses a day of 720 mg. 1 dose a day doesn't do that. I believe & am going to start available doses of 500 mg twice daily, I will be at the max for this body. The doctors now have you list turmeric as a blood thinner along with aspirin. I have been allergic to aspirin, all NSAIDs, after a lifetime of serious migraines with trigeminal neuralgia. I've taken turmeric for 4 years, with my doctor's blessing & have seen many benefits in joint pain & reduced headaches. At 70 my eyesight has the most impact on my health at present - even though I can still see well to drive & with contacts (glasses aren't working well for some reason) still read. Reading is becoming more difficult & frustrating with even my most recent prescription for eyeglasses (3 mo. ago). Many & increasing floaters so I hope turmeric with its many pluses doesn't have unknown side effects?? The only caution I've personally seen was on the .gov site is a warning about gall bladder problems.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.